Arizona, 2015Damaging Winds and Heavy Rain in Arizona, August 29, 2015
August 29, 2015 · NWS PSR · 6 events in 2 counties and zones
The weather pattern across the desert southwest was conducive to another round of strong afternoon and evening thunderstorms across south central Arizona on August 29th. Elevated southwesterly wind fields aloft, ample moisture and instability combined to produce scattered thunderstorms, many of which affected the greater Phoenix metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The weather pattern across the desert southwest was conducive to another round of strong afternoon and evening thunderstorms across south central Arizona on August 29th. Elevated southwesterly wind fields aloft, ample moisture and instability combined to produce scattered thunderstorms, many of which affected the greater Phoenix metropolitan area. The stronger storms produced damaging microburst winds in excess of 60 mph which uprooted trees, downed power lines, and damaged roofs. The storms also produced locally heavy rain with rain rates in excess of 2 inches per hour; the rain led to urban flooding in portions of the greater Phoenix area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 1:52 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 29, 1:52 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
152 PM MST SAT AUG 29 2015
.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.
&&
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL KEEP HIGH TEMPERATURES WELL ABOVE
SEASONAL NORMALS TODAY WITH HOTTER LOWER DESERTS REACHING OR
EXCEEDING 110. THERE WILL BE SUFFICIENT MOISTURE EAST OF THE LOWER
COLORADO RIVER TO SUPPORT ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS THROUGH SUNDAY. STARTING TUESDAY DRIER
WESTERLY FLOW ALOFT WILL SLOWLY PUSH THE MOISTURE OFF TO THE EAST
LIMITING STORM CHANCES PRIMARILY TO HIGHER TERRAIN AREAS TO THE EAST
OF PHOENIX. THERE WILL ALSO BE A GRADUAL COOLING TREND STARTING
SUNDAY WITH CENTRAL DESERTS HIGH TEMPERATURES DROPPING TO AROUND
SEASONAL NORMALS BY THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...
WITH THE CLEAR MORNING START TO SUPPLY AMPLE HEATING TO THE MOUNTAIN
AND DESERT SURFACES THROUGH MIDDAY...CONVECTIVE ACTIVITY REALLY TOOK
DURING THE 12 PM MST HOUR. FAIRLY ISOLATED STORMS WERE FIRING ACROSS
SOUTHWEST AND WESTERN AZ WITH MORE SCATTERED ACTIVITY OVER
THE EASTERN WHITE MTNS...THE INTL BORDER IN SE AZ AND ACROSS NW AZ
FROM KINGMAN DOWN THROUGH PRESCOTT. BROAD...BUT
SUBTLE...ANTICYCLONIC CIRCULATION NOTED IN THE STORM ACTIVITY SO FAR
ON REGIONAL IR LOOPS...INDICATIVE OF THE ML CIRC CENTER MODEL
STREAMLINE FCSTS PEGGED EARLIER THIS MORNING THROUGH THE 700-400MB
OR SO LAYER. GIVEN THE LIGHT STEERING FLOW AND WINDS IN THE CIRC
CENTER...STORM MOTION WILL BE ON THE SLOW SIDE TODAY. SOME LOCALIZED
FLOODING IMPACTS COULD OCCUR...BUT CURRENT AIRCRAFT AND MODEL
SOUNDINGS AS WELL AS ALREADY WARM SFC TEMPERATURES POINT TO DEEP
MIXING AND AN INVERTED V PROFILE MAKING STRONG WINDS A THREAT FROM
STORMS TODAY. IT IS THAT POTENTIAL FOR WIND THAT COULD HELP
PROPAGATE SOME BOUNDARIES...AND ASSOCIATED BLOWING DUST...ACROSS THE
AREA THAT COULD HELP TRIGGER ISO TO WIDELY SCT THUNDERSTORM
DEVELOPMENT ACROSS PORTIONS OF THE SOUTH-CENTRAL DESERTS...INCLUDING
THE PHX METRO...LATER THIS AFTN AND EVENING. GIVEN THE GENERALLY
LIGHT WINDS ALOFT...ANY DEBRIS CLOUDINESS WILL BE SLOW TO CLEAR THE
AREA. LINGERING CLOUDS COULD HELP KEEP OVERNIGHT LOWS ON THE MILD
SIDE FOR SUNDAY AM.
BY SUNDAY...TROUGHING OFF THE PACIFIC NORTHWEST WILL MOVE INLAND AND
THE AMPLIFIED UPPER RIDGE OVER THE INTERMOUNTAIN WEST WILL BEGIN TO
TRANSITION TO THE EAST. RESULTING FLOW ALOFT OVER OUR REGION WILL
BECOME MORE SOUTHWESTERLY WHILE 1000-500MB THICKNESSES BEGIN TO
DECREASE. TEMPS SHOULD COOL A FEW DEGREES BUT THEY WILL REMAIN WELL
ABOVE NORMAL. THE FLOW WILL START TO SHIFT THE DEEPER MOISTURE
FURTHER TO THE EAST...BUT THERE WILL BE SUFFICIENT MOISTURE AND
INSTABILITY TO KEEP THE THREAT GOING FOR AFTN/EVE STORMS ACROSS
SOUTH CENTRAL ARIZONA. ABOVE CLIMO POPS WILL REMAIN FROM MARICOPA
CTY EASTWARD...WITH DRY CONDITIONS ACROSS SE CA AND THE CO RIVER
VALLEY.
GFS AND ECMWF OPERATIONAL RUNS AS WELL AS ENSEMBLE GUIDANCE CONTINUE
TO CALL FOR A GRADUAL DRYING AND COOLING TREND TO OCCUR OVER THE
ENTIRE WORK WEEK NEXT WEEK...AS TROFFING ALOFT INITIALLY DEVELOPS
ALONG THE WEST COAST AND PLACES A DRYING SOUTHWEST FLOW ALOFT ACROSS
SERN CALIFORNIA AND ARIZONA. AS THE WEEK PROGRESSES THE TROFFING
STARTS TO PUSH INLAND AND AS THIS HAPPENS TEMPERATURES WILL COOL
DOWN TO NEAR SEASONAL NORMALS. MONDAY INTO TUESDAY THE TROF AXIS
REMAINS ALONG THE WEST COAST...AND FLOW IS NOT SUFFICIENT TO
COMPLETELY SCOUR OUT THE MOISTURE OVER ALL OF SOUTH CENTRAL AZ. FOR
THE MOST PART THE THREAT OF AFTERNOON AND EVENING STORMS WILL BE
CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX BUT CHANCES IN THE
GREATER PHOENIX AREA WILL CERTAINLY NOT BE ZERO...THEY WILL HOVER IN
THE 5 TO 10 PERCENT BALLPARK. FOR THE LATTER HALF OF THE WORKWEEK AS
THE TROF AXIS SHIFTS INLAND AND SOUTHWEST FLOW ALOFT BECOMES
STRONGER...MOISTURE WILL BE PUSHED OFF TO THE EAST AND EVENTUALLY
ANY THREAT FOR STORMS WILL FOCUS OVER HIGHER TERRAIN AREAS TO THE
EAST OF GLOBE WITH SKIES IN THE GREATER PHOENIX AREA MOSTLY SUNNY
EACH DAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
SUFFICIENT INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS SOUTH-CENTRAL AZ THROUGH THE EARLY EVENING. STEERING
FLOW REMAINS QUITE WEAK...SO ANY DEVELOPMENT IN THE PHOENIX METRO
AREA WILL LIKELY NOT OCCUR UNTIL AT LEAST 01-02Z. KPHX/KIWA TAFS HAVE
BEEN AMENDED TO INCLUDE THE MENTION OF VCTS. COVERAGE OF STORMS IN
THE VALLEY IS EXPECTED TO BE AT LEAST ISOLATED...THOUGH THE GREATER
LIKELIHOOD IS FOR AN OUTFLOW BOUNDARY TO MOVE THROUGH AROUND
03Z...BRINGING AN ABRUPT WIND SHIFT FROM THE EAST OR SOUTHEAST. ENVIRONMENT
IS FAVORABLE FOR GUSTY WINDS ALONG WITH AREAS OF BLOWING DUST.
CONDITIONS ARE THEN EXPECTED TO IMPROVE AFTER 04-06Z.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
TYPICAL DIURNAL WIND PATTERNS WITH LITTLE CLOUD COVER EXPECTED. FEW
STORMS BETWEEN KBLH-KPHX-KNYL BETWEEN 19Z-01Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
A LOW PRESSURE SYSTEM ACROSS THE PACIFIC NORTHWEST WILL DISPLACE THE
MONSOON HIGH TO THE SOUTH AND EAST THROUGH THE WEEK. THE TREND WILL
BE TOWARDS COOLER AND DRIER CONDITIONS ACROSS THE DESERT SOUTHWEST.
HOWEVER...ENOUGH MOISTURE WILL LINGER ACROSS EASTERN ARIZONA FOR
ISOLATED AFTERNOON THUNDERSTORMS.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE/CB
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
In the hours before
Special weather statement, Aug 29, 3:49 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST SAT AUG 29 2015
AZZ024-292330-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
349 PM MST SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MARICOPA COUNTY
UNTIL 430 PM MST
AT 347 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOUR PEAKS...OR 10 MILES SOUTHEAST OF SUGARLOAF MOUNTAIN. THIS STORM
WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
APACHE LAKE...CANYON LAKE...AND TORTILLA FLAT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR CANYON LAKE OR APACHE LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. VERY STRONG WINDS AND LIGHTNING
WILL MAKE FOR DANGEROUS BOATING CONDITIONS.
&&
LAT...LON 3373 11138 3360 11125 3347 11132 3361 11157
TIME...MOT...LOC 2247Z 039DEG 2KT 3362 11136
AJ
Special weather statement, Aug 29, 4:04 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
404 PM MST SAT AUG 29 2015
AZZ024-292345-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
404 PM MST SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY
UNTIL 445 PM MST
AT 402 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLOBE...MOVING SOUTH AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLOBE...CLAYPOOL...CUTTER...HIGHWAY 60...AND HIGHWAY 70.
LAT...LON 3356 11079 3340 11047 3326 11050 3337 11083
TIME...MOT...LOC 2302Z 012DEG 6KT 3345 11074
AJ
Special weather statement, Aug 29, 4:47 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
447 PM MST SAT AUG 29 2015
AZZ024-300030-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
447 PM MST SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES
UNTIL 530 PM MST
AT 445 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ROOSEVELT DAM...MOVING SOUTH AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
ROOSEVELT LAKE...TONTO BASIN...AND HIGHWAY 188.
LAT...LON 3387 11123 3380 11115 3377 11103 3363 11110
3381 11131 3388 11125
TIME...MOT...LOC 2345Z 012DEG 6KT 3378 11115
AJSpecial weather statement, Aug 29, 5:08 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
508 PM MST SAT AUG 29 2015
AZZ024-028-300045-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
508 PM MST SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PINAL COUNTY
UNTIL 545 PM MST
AT 505 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR FLORENCE AND FLORENCE
JUNCTION...MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
AREAS OF BLOWING DUST.
LOCATIONS IMPACTED INCLUDE... FLORENCE...QUEEN VALLEY...FLORENCE
JUNCTION...MAGMA...VALLEY FARMS...HIGHWAY 60...AND HIGHWAY 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3305 11122 3298 11145 3317 11153 3336 11143
3333 11126 3313 11112
TIME...MOT...LOC 0005Z 012DEG 6KT 3326 11133
AJSpecial weather statement, Aug 29, 5:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST SAT AUG 29 2015
AZZ022-300100-
NORTHWEST MARICOPA COUNTY AZ-
515 PM MST SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA COUNTY
UNTIL 600 PM MST
AT 512 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM BETWEEN WICKENBURG AND AGUILA
MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
BRIEF HEAVY RAIN...LIGHTNING...AND AREAS OF BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
WICKENBURG...AGUILA....AND HIGHWAY 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3399 11319 3399 11272 3382 11268 3373 11314
TIME...MOT...LOC 0012Z 012DEG 6KT 3390 11298
AJ
Special weather statement, Aug 29, 6:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST SAT AUG 29 2015
AZZ023-024-028-300130-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
600 PM MST SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN MARICOPA AND NORTH CENTRAL PINAL COUNTIES
UNTIL 630 PM MST
AT 558 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM CENTERED NEAR KINGS RANCH...OR NEAR
APACHE JUNCTION...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
BRIEF HEAVY RAIN AND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...GOLD CANYON...FLORENCE JUNCTION...KINGS RANCH AND
QUEEN VALLEY.
LAT...LON 3344 11130 3325 11132 3327 11156 3345 11160
TIME...MOT...LOC 0058Z 099DEG 18KT 3340 11145
AJ
Thunderstorm Wind, Pinal
- When
- August 29, 6:00 PM MST
- Where
- Pinal County, 5.08 mi WNW of Florence
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 33.060, -111.460
Strong thunderstorms developed to the southeast of the greater Phoenix metropolitan area during the late afternoon hours on August 29th, affecting locations in the vicinity of Florence. Due to a combination of elevated moisture, instability and winds aloft, the stronger storms generated damaging microburst winds estimated to be in excess of 70 mph. According to a report from the public, at 1800MST a microburst hit to the northwest of Florence, about 5 miles north of the community of Valley Farms. The strong winds blew off roof boards and tiles from numerous homes and snapped and uprooted dozens of trees in the area. Board debris from the damage could also be found in some yards in the town of Florence.
Heavy Rain, Maricopa
- When
- August 29, 6:30 PM MST to 10:00 PM MST
- Where
- Maricopa County, 3.5 mi S of Higley
- Reported by
- Trained Spotter
- Coordinates
- 33.250, -111.730
Scattered thunderstorms developed across the southeastern portion of the greater Phoenix metropolitan area during the evening hours on August 29th, and some of the stronger ones produced locally heavy rainfall with peak rain rates in excess of 1.5 inches per hour. At 1840MST a trained weather spotter living near Chandler Heights measured 1.4 inches of rain within the past 37 minutes. The rain fell near the intersection of South Higley and East Ocotillo Roads. The heavy rain in the area led to the issuance of an Urban and Small Stream Flood Advisory at 1917MST and also caused urban flooding.
Thunderstorm Wind, Maricopa
- When
- August 29, 6:45 PM MST to 7:49 PM MST
- Where
- Maricopa County, 1.35 mi WNW of Higley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.310, -111.740
Scattered thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on August 29th, and the stronger ones produced gusty and damaging winds which affected communities such as Chandler and Ahwatukee. According to a trained weather spotter, at 1949MST gusty winds estimated to at least 65 mph uprooted and snapped 2 trees at the San Tan Village mall. About one hour earlier, strong winds uprooted a 21 inch diameter tree 2 miles east of the town of Ahwatukee, according to a report from the public.
Thunderstorm Wind, Maricopa
- When
- August 29, 8:00 PM MST
- Where
- Maricopa County, 2.97 mi WSW of Buckhorn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.410, -111.770
Thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on August 29th, and some of the stronger storms generated gusty and damaging outflow winds which affected the city of Mesa. According to a trained weather spotter, at 2000MST winds gusts estimated to be at least 60 mph blew down 5 to 6 power lines at the intersection of Broadway Road and South Lindsay Road in east Mesa. The gusty winds also ripped off some roofing tiles and blew them into the road. Small hail, one half inch in diameter, also occurred with the storms.
Heavy Rain, Maricopa
- When
- August 29, 8:00 PM MST to 10:15 PM MST
- Where
- Maricopa County, 2.41 mi WSW of Mc Queen to 2.31 mi E of Mesa
- Reported by
- NWS Employee
- Coordinates
- 33.390, -111.870
Scattered thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on August 29th. Some of the stronger storms produced locally heavy rainfall with peak rain rates well in excess of one inch per hour. Some of the heavy rain affected the community of Mesa. The rain led to episodes of urban street flooding which necessitated the issuance of an Urban and Small Stream Flood Advisory during the late evening hours. At 2017MST a National Weather Service employee reported street flooding on Broadway road between Lindsay and Gilbert roads in Mesa. Later, at 2119MST, a public report was received of major ponding of water at the intersection of Southern and Dobson, about 1 mile to the northwest of Fiesta Mall in Mesa. No reports of significant accidents were received due to the heavy rainfall.
Thunderstorm Wind, Maricopa
- When
- August 29, 8:17 PM MST
- Where
- Maricopa County, 2.31 mi E of Mesa
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.420, -111.780
Scattered thunderstorms affected the southeastern portion of the greater Phoenix metropolitan area during the evening hours on August 29th, and some of the stronger storms generated very gusty winds in excess of 50 mph. At 2017MST, a National Weather Service employee living in east Mesa estimated peak wind gusts between 50 and 60 knots at the intersection of Lindsay and Gilbert roads. The thunderstorms also produced local street flooding and pea sized hail was observed. No damage was reported due to the strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, August 29, 20154 deaths · 4 injured · $3.6 million · 58 kt wind · 10 events
- High Wind and Strong Wind in Oregon, August 29, 2015$15,000 · 78 kt wind · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 31, 201563 kt wind · 11 events
- Tornado and Damaging Wind in Arizona, August 29, 2015$15,000 · EF0 · 2 events
- Rip Currents in New Jersey, August 29, 20151 injured · 2 events
- Dust Storm and Strong Wind in Washington, August 29, 2015$2,000 · 8 events
- Damaging Winds and Heavy Rain in Florida, August 29, 2015$1,000 · 7 events
- High Wind and Strong Wind in Idaho, August 29, 2015$3,000 · 63 kt wind · 5 events
- Damaging Winds in Idaho, August 29, 201558 kt wind · 5 events
- High Surf in Hawaii, August 29 to 31, 20154 events
- Hail and Damaging Winds in Minnesota, August 29, 201552 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593848, 594156, 593849, 593964, 593984, 594157.